I had thyroid cancer in 2005, the whole 9 yards. I don't have my thyroid anymore. I used to take St. John's Wort a long time ago. I get headaches ALL the time and loved that the St. John's Wort helped tremendously. And it felt more natural and just cleaner to put into my body than any pain relievers and anti-depressants. After my thyroidectomy I was eager to continue on it. But the doctor told me that it would counteract with my synthroid. I really want to figure out if it’s REALLY that bad??
Well- Every time I go to the Doctor and they do my TSH levels, they tell me they are where they should be. I'm taking 125mg, and actually I'm taking Levothyroxin. Because its cheaper and it's what I can afford. Yes I have all they 'Hypo' problems. Probably because I have to thyroid at all. I just wanted some advice about taking the St. John's Wart and if it would really counteract with my thyroid med. When I used to take it (when I had a thyroid) I felt great! I didn't have headaches (which was the reason for taking it in the 1st place) and was full of energy and life. I later found out it was also used to for anti-depressant. Which was fine by me because I felt GREAT and happy. I don't know why I get headaches all the time. They 'feel' like migraines but the doctor said they are more like tension headaches. To top off my thyroid issues, I also have other problems as well. I'm like 'Little Timmy' from The Christmas Carol. There is ALWAYS something going wrong with me. I have no insurance. And I don't have a dime to my name. Just an very unfortunate person I guess. Just tired of being tired all the time. Ya know?
Btw~ I just signed up on this and have NO IDEA how to use it!! Not sure what I'm doing. Lol. Thanks for post!
St John's wort is Hypericum and used normally as a remedy for mild depression. It won't interact with your Synthroid unless you happen to take it at the same time or within a four hour time frame of each other.
I do not know why your doctor would think it would interact.
As a warning to others as well, DO NOT EVER take St. John's wort whilst on anti-depressants. NOR in the 6 weeks after being off anti-depressants. You will definitely have and interaction then!
Take it and be healthy!
I have not heard of any interactions. I would think if there was some it would have appeared on this forum by now. Rule of thumb is when swallowing any dessicated meds, do not take any other med or suppliant for 4 hours, this is for absorbent reasons in the stomach, not body or blood chemistry.
You might just take it on a trial bases and pay attention to how you feel. Many supplements that are known to interfere with the endocrine system actually say this on the bottle, melatonin for sleep is a good example. Most brands of melatonin say dont take if you have an endocrine disorder, thyroid is endocrine.
Post your last lab test on the board so we can tell you what it means, doctor is required by law to give you a paper copy. Just because its in the range doesnt mean YOU will feel good. Cant go by tsh only - many doctors are wrong in this thinking.
Do you take any selenium? It helps convert t4 to t3. You only take a t4 med with no thyroid, so this may really help you. Its cheap and right in the vitamin isle.
Just some food for thought here: My daughter was born without a thyroid gland in the year 2000. She had many 'hypo' problems on Synthroid, which she was on for the first 8 years of her life. She always had low t3 on this t4 medication as she could not convert enough of this "storage" synthetic t4 hormone into the "biologically active" t3 that her body needed at the cellular level for proper function. I switched her desiccated almost a year ago (Nature-Throid brand) and got her t3 into a higher range and "magically" most of those "hypo" problems that I thought she'd have to endure forever went away!
Lol. I have NO idea what selenium is??? And to be honest, I really don't even know what the T3 & T4 is?? My previous doctor would just tell me I needed to test my TSH levels and that was it. I was living in a SMALL town in Kansas, before I recently moved to Florida 10 months ago. And frankly, the doctor I had back in KS was a TOTAL idiot! She didn't know what she was doing and even admitted it to me. However, there was not very many options to go to another doctor. There was only 1 clinic in my small town. And I could not afford to travel to the bigger cities 2 1/2 hrs away from my town. I am Levothyroxine because at Wal-Mart it's only $4.!!! :) Good for my price range! Lol. I just recently moved to Florida 10 months ago and needed to have some sort of doctor to get my prescriptions for my Levo, so I actually went to an Urgent Care doctor and he tested my TSH levels for me. He explained to me he is not an Endocrinologist by any means, but he could as least tell if my levels are where they need to be or not. So........I've just been going to him when I need to refill. I can't afford to go to a 'real' doctor or a specialist. I'm a server and business has been crushing the past 8 months. Really financially struggling now. So, I just gotta do what I can with what I got right now. ;)
Selenium is a type of mineral (a chemical element actually) not a brand of anything. Some Hypothyroid people feel better from taking 200mcg of this daily.
After all youve been through with your thyroid, would be beneficial to spend some more time learning about it. This will be for the rest of your life. Do not put your health in some doctors hands that barely knows you or the thyroid - learn all this stuff. unlimited info on web, book stores, library ect.
In a nutshell:
TSH is thyroid Stimulating Hormone. Its a message from the piuitary
gland that is supposed to control how much thyroid hormones thyroxine (T4) and triodothyronine (T3) are produced and released by the thyroid gland. In a healthy body T4 is converted to T3 with the help of the liver and an enzyme.
Not everybody converts T4 to T3 well, that is why there are meds that inclued T3. Levothyroxine is a T4 med only, so your body is dependent on its converting t4 to t3.
Ahh, I got cha! Yea, I was actually just thinking the other day, that I really don't know whats going on with my thyroid and wanted to learn more about it. So I did start doing some research and then stumbled onto this site! I'm just shakes of a dog's itch ahead of ya! ;) Thanks for your help. Maybe one of these days I can actually afford to go to a real doctor and get my stuff straightened out! :)
I had my thyroid removed 1 year ago and I am now taking Levothyroxine 0.150 and I take 1 tablet per day, and I am also taking Metoprolol Tartrate 25 mg and I take 1/2 tablet morning and one at night. I seem to be doing ok and the last time the doctor tested the reading was 0.608 and he said that is good????? I have gained 40 pounds in the past 6 months and when I mentioned it to him all he said I was feeling better and happy. He also gave me a diet pill which is Phentermine 37.5 mgs @2 per day. Nothing is happening and I have not lost a pound. Someone said for me to add St. Johns Wort daily and It should help. Does anyone know anything about this mix?
I take St John's Wort and do not notice any help with weight. I would look into some essential oils that help with suppressing appetite and encourages increased metabolism. They are easy to use. Look up on line what oils are best for those symptoms.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.